Following a Government request, the TGA is undertaking additional risk mitigation activities after a new safety review of montelukast

In February 2018, mainstream media reported on adverse events allegedly linked to the asthma and hayfever medicine, including the account of the mother of an 18-year-old who died by suicide in 2017.

After these reports were aired the Government requested the new safety review, in which literature published since 2013 (when the issue was last reviewed) was evaluated.

The review included consultation with international regulators and obtaining expert advice from the Advisory Committee on Medicines (ACM). This approach has the support of the Royal Australian College of General Practitioners (RACGP) and the Australian Medical Association.

There is a known association between montelukast and neuropsychiatric events (such as agitation, sleep disturbance and depression) including, in rare cases, suicidal thinking and behaviour. The Product Information for montelukast contains a precaution about this risk.

The TGA recently issued a reminder to health professionals to communicate the potential risks and benefits associated with a number of medicines that may lead to neuropsychiatric adverse events; montelukast was listed among these medicines.

The ACM reviewed the issue of montelukast in April and offered a number of pieces of advice:

  • In current clinical practice, montelukast is a useful first-line treatment for mild to moderate asthma in a small but well-defined population.
  • It would be helpful if the TGA liaised with various authoring bodies of guidance documents used by prescribers and asthma nurse educators to insert advice similar to that in the Asthma Australia fact sheet, which provides one page of consumer-friendly advice on this issue. They also recommended
    • liaison with relevant parties who provide templates for asthma management plans to include a prompt in these plans regarding counselling on potential neuropsychiatric events
    • inclusion of the Consumer Medicine lnformation in the packaging and encouraged active provision of the CMl to the parent/carer, with counselling, at the point of dispensing.
  • Liaison with the Australian Paediatric Surveillance Unit may be useful to provide additional Australian data on the association between montelukast and neuropsychiatric events.
  • Consideration could be given to developing a more general consumer educational activity using montelukast as an example.

In response to the ACM’s advice and the findings of its safety review, the TGA has:

  • written to State and Territory health departments, NPS MedicineWise, Health Direct and Therapeutic Guidelines to formally request inclusion of advice regarding montelukast and neuropsychiatric events in relevant clinical guidelines and educational activities.
  • written to all sponsors of montelukast to request inclusion of the CMI in the packaging with information regarding potential neuropsychiatric events
  • contacted the Australian Paediatric Surveillance Unit about potentially including montelukast and neuropsychiatric events in their monthly survey of clinicians.

The TGA has now reminded health professionals of the known association between montelukast and neuropsychiatric events, particularly when initiating therapy or increasing the dose. This is especially important if the patient is a child.

“When treating children with montelukast, the TGA recommends that you also educate caregivers about these potential adverse effects and consider providing them the CMI. Advise them to seek medical advice if they have any concerns,” it says.

Consumers and health professionals are encouraged to report problems with medicines or vaccines.